dLife Daily Tips

Practice makes near perfect at bedtime

Read More
The Question
Sat Nov 26 21:16:59 EST 2011

I have one other question. Why do I have to carb up when exercising? If I do not get above 200+, when I go for a run, I crash hard and without any w
Asked By: rtohio  
Category: Other

Background Info Hide
I have had Type-1 "Adult Onset" when I was 42 years ago. They have told me that I had it for a long, probably since I was 9-10. But here is my question: I am on Oxycodon without any other mixers. I also take Morphine 3 times a day. I do this because of serious lower back issue when I got hurt "On the Job". I also have the most absolute painful "Restless Leg Syndrom" one could probably have. This medicine plus Flexeril just takes the pain down to a 4-5. My back and neck pain are just as bad. Again, injured during a fight with a person who I was going to arrest. Anyhow, my question is this: Will the long term effects of the pain meds hurt me in the long run with my diabetes? One other item I should tell you up front: I have Major Depression Disorder, a fear of heights that I never had before, and PTSD. I am on: Paxil, clonopin & lamictal. I know I have more problems than; well I shouldn't say it so what can I do about my fear of heights that started when I first was diagnos
Diabetes Profile Hide
n/a
Expert Answers (3)
2011-12-13 10:19:56.0

Goodmorning RTohio;
Concerning your background information;
Have you discussed with your healthcare team the use of CAM or complementary and alternative medicine, many CAM therapies are used along with standard practices, (pain, RLS,other fears). Therapies such as massage, acupuncture, and the use of various herbs, vitamins, and/or minerals alongside standard medical practice are considered complementary therapy. Your exercise plan, meal planning, relaxation techniques, are examples of using modalities considered as alternative form of medicine.
Diabetes is a complicated and chronic disease, to face these health concerns and make and maintaining the numerous lifestyle changes required can be very difficult. Initially I would suggest getting back to basic, i.e. blood glucose goals maintained, develop the support systems, incorporate the previous answers, i.e. open and honest communication with the healthcare team/personal team, if you feel the need, obtain a referral to a mental health professional. Happy Holiday Regards, Sue
Answered By: Susan Throop
Accreditations: RD, CDE, MA
Sources Show
2011-12-12 18:55:26.0

As a pharmacist , I see many patients who have to take pain meds for long periods of time. The medications themselves should not affect blood sugar. The pain, when you have it, will cause blood sugars to rise. I am glad to see that you are able to exercise, given the past injuries. Your health care team has given you advisement on how and how much you can exercise I assume. The medications you take may make low blood sugars a bit harder to detect because they can cause some degree of drowsiness, especially when used together. Snacking well before exercise is the best defense for that. Meditation and certain forms of yoga can help you to relax, just make sure your doctor gives you clearance to do this type of exercise. Stay strong!
Answered By: susan sloane
Accreditations: B.S.,Rph.,C.D.E.,Nutritionist
Sources Show
2011-12-01 07:11:36.0

Dear rtohio,

The answer to your question is fairly simple. At rest, insulin in your bloodstream is the main mechanism by which your body takes up blood glucose into the muscle and fat cells. When you exercise, though, you have a second, independent mechanism for taking up blood glucose that is stimulated by the contractions themselves. It does not require any insulin. So, what essentially happens when you have to take injected insulin that your body can't turn "off" during exercise is that you have two mechanisms lowering your blood sugars at once, in an additive manner. If you can cut back your insulin doses pre-exercise, you can get by with less carbohydrate to prevent low blood sugars.

Keep up the exercise, though, as it will help with all of the other issues you're dealing with!
Accreditations: PhD, FACSM
Sources Show

Community Answers (0)
 

*** All information contained on dLife.com is intended for informational and educational purposes only. Our Expert Q&A is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

dLife Weekly Poll

If your doctor offered the option to consult with him/her via video, would you do it?